Can You Overdose On The Drug Khat?
Khat: A Dangerous Stimulant Drug
Khat is a stimulant drug, which means it speeds up the messages between the brain and the body and is a stimulant substance that produces several negative effects that can interfere with one’s wellbeing and livelihood. There is no safe level of drug use. The use of any drug always carries some risk. It’s important to be careful when taking any type of drug.
Any drug overdose can be either accidental or intentional. Accidental overdoses tend to happen when people take more than originally intended or use too much of an illegal drug trying to get a better high. Intentional overdoses are usually a result of someone trying to commit suicide. Regardless of the intent, any loss of life due to an overdose is tragic, and an overdose on the drug Khat can have severe and lasting repercussions.
Effects of using Khat
Using khat is associated with mental health conditions such as psychosis which is like amphetamine psychosis. It has also been associated with depression, mood swings and violent behavior.
Because khat is a stimulant and contains amphetamines, it can affect the heart and blood vessels. Small amounts of khat might feel like drinking a lot of coffee, which opens the blood vessels in the brain to allow more oxygen to pass through and causes the heart to pump faster. Larger doses of khat, however, can lead to several cardiovascular effects, such as:
- Tachycardia (the medical term for a heart rate over 100 beats a minute)
- Heart attack
It is possible to overdose on the drug Khat. Typically, overdose symptoms are found in people who have struggled for a long time with khat addiction because they develop a tolerance to the drug and use it more frequently in much larger doses. Symptoms of khat toxicity, or overdose, include:
- Appetite loss.
- Trouble breathing.
- High blood pressure.
- Increased heart rate.
Amphetamine overdose represents a large burden of dependency and toxicity worldwide, stemming from both legitimate and recreational ingestion of amphetamine and its derivatives by nearly 36 million users annually. Overdose and toxicity strike inconsistently among new, occasional, chronic, and binge users. Intentional overdose is also encountered.
Despite generally being considered a mild stimulant with moderate physical addiction, khat is proven to be psychologically addictive as well.
For help or more information on the effects of using Khat please contact us to learn more on how we can help.
Stories of Recovery
- The encouragement, love and support from the team at Crossroads allowed me to eventually see that I was worth something - that my life could be turned around and that I could accomplish the things that had long been a forgotten dream.Oliver VGRead more
- On the last day of my stint at Crossroads I could only express gratitude towards all who works there. A wise councillor once commented on my question when one is ready for rehab by explaining that when one is ready for rehab, rehab is ready for you.Johan BRead more
- I was lost and my soul was broken until I ended up at Crossroads and was introduced to the Twelve Steps. With the help of their excellent staff and amazing support I have recently been clean for 18 months, I could not have done it without them!Carla SRead more
- "Just for today I am more than three years in recovery. I have Cross Roads to thank for this wonderful gift. Cross Roads helped me to set a firm foundation in my recovery on which I can continue to build."Angelique JRead more